Alert archive / New York / Small Craft Advisories in 2023
Small Craft Advisory 29, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Mar 2, 2023, 3:35 AM EST. It took effect at Mar 2, 2023, 11:00 AM EST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 2, 2023, 3:35 AM EST (08:35 UTC)
- In effect from
- Mar 2, 2023, 11:00 AM EST
- Expired
- Mar 2, 2023, 6:36 PM EST
- In force
- 8 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
201 WHUS71 KBUF 020835 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 335 AM EST Thu Mar 2 2023 LOZ043-044-021645- /O.NEW.KBUF.SC.Y.0029.230302T1600Z-230303T0000Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 335 AM EST Thu Mar 2 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EST THIS EVENING... * WHAT...Northwest winds 15 to 20 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Mexico Bay. * WHEN...From 11 AM this morning to 7 PM EST this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
3 follow-up statements
600 WHUS71 KBUF 021530 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1030 AM EST Thu Mar 2 2023 LOZ043-044-022330- /O.CON.KBUF.SC.Y.0029.230302T1600Z-230303T0000Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 1030 AM EST Thu Mar 2 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Northwest winds 15 to 20 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Mexico Bay. * WHEN...Until 7 PM EST this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
488 WHUS71 KBUF 022029 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 329 PM EST Thu Mar 2 2023 LEZ040-041-030430- /O.NEW.KBUF.SC.Y.0030.230303T1800Z-230305T0300Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 329 PM EST Thu Mar 2 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM FRIDAY TO 10 PM EST SATURDAY... * WHAT...South winds 15 to 25 knots and waves 3 to 6 feet expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...From 1 PM Friday to 10 PM EST Saturday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ043-044-030000- /O.CON.KBUF.SC.Y.0029.000000T0000Z-230303T0000Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 329 PM EST Thu Mar 2 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Northwest winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Mexico Bay. * WHEN...Until 7 PM EST this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
011 WHUS71 KBUF 022336 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 636 PM EST Thu Mar 2 2023 LOZ043-044-030045- /O.CAN.KBUF.SC.Y.0029.000000T0000Z-230303T0000Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 636 PM EST Thu Mar 2 2023 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves will continue to diminish tonight. $$ LEZ040-041-030745- /O.CON.KBUF.SC.Y.0030.230303T1800Z-230305T0300Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 636 PM EST Thu Mar 2 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM FRIDAY TO 10 PM EST SATURDAY... * WHAT...Northeast winds 15 to 25 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...From 1 PM Friday to 10 PM EST Saturday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Hitchcock
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Mar 2, 1:24 AM EST, 2 hours 11 minutes earlier.
Area forecast discussion, Mar 2, 1:24 AM EST, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 124 AM EST Thu Mar 2 2023 .SYNOPSIS... A few light rain and wet snow showers will continue across the North Country at times through the day today. A weak low may also bring a few rain showers early this morning to areas south of Lake Ontario. Otherwise mainly dry weather will continue today through Friday morning. The relatively quiet weather will then come to an end later Friday into Saturday, when a storm system ejecting northeastward from the Ohio Valley will bring the potential for accumulating snow and mixed precipitation to the region. There remains a good deal of uncertainty with the track and snow amounts with this system. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Currently shower coverage south of Lake Ontario has increased in coverage as a weak low passes along the NY/PA border into CNY, and a shortwave trough tracks across southern ON & Lake Ontario. Showers are already starting to clear out behind the area of low pressure over far SW NY, and NW PA, with clearing out of shower activity expected over the next couple of hours across WNY. Otherwise it will be a cloudy and mild morning by early March standards...with lows only reaching the lower to mid 30s. High-res model guidance suggests the potential for widespread low stratus and at least patchy fog late this morning as a weak cold front crosses the area. Today, the whole system will slide eastward and away from our region...while Canadian high pressure over central Ontario slowly noses southeastward across the Great Lakes and into our area. Most areas will be dry as the high builds into the area. Lingering moisture and cyclonic flow east of Lake Ontario may continue to support a few rain/wet snow showers. Some high-res model guidance also suggests the potential for a band of sprinkles or light showers moving southeast off Lake Ontario during the mid to late morning and early afternoon as another weak cold front crosses the lake. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... ...Winter storm possible Friday afternoon through Friday night though uncertainty remains high... High pressure drifts across Quebec and the northeast Thursday night providing the literal 'calm before the storm' before a messy, but potentially higher impact storm arrives later Friday. Strong shortwave currently digging southeast across California will lift from the southern Plains to the western Ohio Valley on Friday associated with 12hr height falls over 200m which is quite impressive. This intense, albeit compact, shortwave tracks across the lower Great Lakes over the northeast later Friday into Saturday while gradually opening up. Sfc low deepens below 990mb before occluding later Friday into Friday night before the focus for sfc low shifts off the Mid Atlantic coast by daybreak Saturday in Miller B fashion as we have seen many times thus far this winter. Slug of moderate to heavy precipitation (boosted by PWATS above the 90th percentile) sweeps north ahead of this system in the afternoon and evening, probably not reaching the eastern Lake Ontario region until after nightfall. There will be a relatively short window for when this deeper plume of moisture will be over (parts) of our forecast area, but it will coincide with a coupled H25 jet and strongly divergent upper level flow. This 'window of opportunity' will come during a 12 hour period from midday Friday through about midnight Friday night. Looking through the low-level thermal profiles warm air Friday afternoon will only be strong enough to result in mixed rain/snow into far southwest NYS with snow as main ptype elsewhere. The snow beginning very late Friday afternoon could come down heavy as it moves northward to the south of Lake Ontario. This scenario persists into Friday evening though the warm layer increases in depth and intensity especially south of NYS Thruway over western NYS. By this time, heavy snow will be lifting northward across the North Country. Late Friday evening into the overnight hours, there will be a period where warm low-level nose makes more progress across mainly western NY. By this time though, bulk of heaviest precip will be quickly lifting away from all but the North Country. Ptype most likely even over western NY will be snow or rain, but there could be sleet and freezing rain as well. Overall that is how the general trend has looked for a while now through daybreak Saturday with regards to the evolution of this system. Unfortunately there remains a pretty stark dichotomy between the NAM/ECMWF (warmer, less snow) and GFS/GEM (colder, more snow) camps. Though in terms of MSLP spread the operational models generally agree with their respective ensembles, there is still a lot of internal spread even in the ensemble systems in terms of snow amounts. Forecast snow total plumes from WPC and SREF show this quite well. Likely these differences are due to how they are handling switchover to mixed precip as it impacts how much of the very heavy QPF falls exclusively as snow. Greatest confidence in seeing warning criteria snowfall is still east of Lake Ontario, but that could easily increase toward south shore of Lake Ontario into northern Finger Lakes if even a slightly colder idea begins to gain steam. Preliminary look at snow amounts shows 2-4 inch amounts southwest NYS toward Buffalo Metro - even less where rain becomes factor quicker which right now looks to be southern Erie into Chautauqua counties especially near Lake Erie, 4-7 inches along south shore of Lake Ontario southeast to the Genesee Valley and Finger Lakes with amounts over 9 inches possible east of Lake Ontario, especially higher terrain. Given the split still seen in the models and ensembles, these forecast snowfall amounts should still be considered low confidence and could easily change, either way. On Saturday, the upper support for the storm system will open up and exit across New England while the residual sfc low will fill in place across our western counties. This will leave only weak synoptic forcing in place, largely convergence in the lower levels along with notably less moisture below H7. This combination, despite likely to cat pops still persisting in the forecast, will only support only light additional snowfall amounts. Snow diminishes to snow showers and contracts to especially higher terrain Saturday night. The bulk of this event will occur between 18z Friday and 12z Saturday. Continue to stay tuned! && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Looks as if most of the precipitation will be concluded by Sunday, but some light precipitation may linger Sunday morning across north central New York as a low amplitude wave pushes through and synoptic moisture remains in place. Ridging arrives into the region later Sunday into Monday. This will result in a period of dry quiet weather. Some longer range model agreement in showing weak low pressure to our west Monday night moving through area Tuesday. Depending on the exact track of the low and how much warm air arrives ahead of the system will determine precipitation type, but for now will keep a mention of mixed showers, but may wind up being more snow than rain. Behind this system a bubble of high pressure pushes in with a cooler and drier trend toward midweek. && .AVIATION /07Z THURSDAY THROUGH MONDAY/... A weak wave of low pressure will bring a few rain showers early this morning for areas south of Lake Ontario. A few scattered rain and snow showers will continue today east of Lake Ontario. All of this will be relatively light with little impact on VSBY. Of greater concern for aviation will be the potential for low stratus and/or fog this morning. A weak cold front will move southeast across the area this morning, with high-res model guidance suggesting a blossoming area of IFR stratus and possibly some fog developing across much of the area through 09Z this morning. Fairly widespread IFR CIGS will continue through midday today before improvement to MVFR during the afternoon. Outlook... Friday and Friday night...VFR through early afternoon, deteriorating to IFR in widespread snow...possibly changing to a wintry mix Friday night. Impacts to field operations are likely. Saturday...IFR/MVFR with snow or mixed precipitation diminishing to leftover scattered rain and snow showers. Sunday...Mainly VFR with a chance of snow showers east of the lakes. Sunday night and Monday...Mainly VFR. && .MARINE... A broad low pressure system and its associated warm front will cross the lakes this morning. Earlier moderately brisk easterlies on Lake Ontario will diminish this morning. Today the broad low will depart off to our east while high pressure begins nosing into our region from central Ontario. In between these two systems, freshening northwesterlies may bring marginal Small Craft Advisory conditions to the southeast portion of Lake Ontario. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock/JJR/PP/SW NEAR TERM...Hitchcock/JJR/PP/SW SHORT TERM...JLA/RSH LONG TERM...TMA AVIATION...Hitchcock/SW MARINE...Hitchcock/JJR/PP
Hazardous weather outlook, Mar 1, 4:59 AM EST, 22 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 459 AM EST Wed Mar 1 2023 NYZ001>005-010-011-021000- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- 459 AM EST Wed Mar 1 2023 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A large storm system moving out of the Ohio valley on Friday will spread a mixed bag of precipitation across the region late Friday into Saturday. This could include several inches of wet snow. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012>014-019>021-085-021000- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 459 AM EST Wed Mar 1 2023 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A large storm system moving out of the Ohio valley on Friday will spread a mixed bag of precipitation across the region late Friday into Saturday. This system will have the likelihood of producing at least several inches of snow. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-021000- Oswego-Jefferson-Lewis- 459 AM EST Wed Mar 1 2023 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A large storm system moving out of the Ohio valley on Friday will produce at least several inches of heavy wet snow Friday night into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-021000- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 459 AM EST Wed Mar 1 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 3:22 AM EST | Winter Storm Watch | BUF | Jefferson, Lewis, Oswego | 24 hr |
| Mar 2, 3:29 PM EST | Small Craft Advisory | BUF | 45 hr |
Nearby
Small Craft Advisories in New York, 2023Every small craft advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.